(NOTE: The following is provided for information only and does not replace the advice of your health care professional.)
Sometimes people forget that they have taken their diabetes medication and accidently take two doses. You may wonder, “Does it matter if I took two diabetes pills instead of one?” All types of insulin and some types of diabetes pills can cause low blood sugar (hypoglycemia) if you take too much at one time. Even a small pill can cause a low blood sugar reading.
If you think you took too much diabetes medicine, don’t panic. Call your healthcare provider for advice. Be sure to tell them which medications you take and which one(s) you took too much of.
If you took too much diabetes medicine, your healthcare provider may suggest that you:
- Monitor your blood sugars more closely that day to see whether any additional treatment is necessary.
- Watch for low glucose readings (low blood sugar levels) below 70 mg/dl.
- Look for symptoms of low blood sugar (hypoglycemia) which include feeling dizzy, shaky, sweaty, weak, or confused. (Severe hypoglycemia can lead to fainting and seizures so it is important to wear a medical bracelet and be sure that others who you spend time with are aware of emergency instructions.)
- You may also be asked to make slight changes to your diet (eating more carbohydrates) or exercise less for a certain number of hours.
If you feel you’re having a low blood sugar, test your blood sugar. If your blood sugar is low or it is not possible to test it, consume 15 grams of carbohydrates. Examples of fast-acting carbohydrates include:
- Glucose tablets or gel
- 4 ounces of any type of fruit juice or soda (not diet)
- 4-5 pieces of roll candy (like Life Savers)
- 6 saltine crackers
- 1 tablespoon of sugar or honey
- 8 ounces of skim milk
These are better options that something like a chocolate bar, potato chips, or regular milk because although they contain carbohydrate, they also contain fat which delays how quickly glucose can enter the blood stream and will prevent you from feeling better fast.
Once your blood sugar has returned to normal, a small snack that includes protein may be recommended. This might be half a sandwich, eight ounces of yogurt, or a palm full of nuts with a piece of fruit.
Talk with your healthcare provider or diabetes educator to learn more about the medications you are taking, how to handle delayed or missed doses, and what to do if you took too much diabetes medicine. You are human and mistakes happen so have a clear plan for how to handle these situations!
You’ll find additional information about managing prediabetes and diabetes in Eat What You Love, Love What You Eat with Diabetes: A Mindful Eating Program for Thriving with Prediabetes or Diabetes.
Next post: What do I do if I miss a dose of diabetes medicine?